News, Culture & Society

CDC warns an antidepressant is poisoning Americans

Americans are overdosing on an unapproved antidepressant, the Centers for Disease Control and Prevention warns.  

Tianeptine was made to treat the depression and is prescribed in Europe, Asia and Latin America, but it may have effects like those of opioids and remains unapproved in the US and the UK. 

US officials and doctors are scrambling to get the opioid addiction and overdose under control and the crackdown may be driving people to find the same high from new sources. 

In the last four years, calls to poison control centers about tianeptine overdoses have surged, prompting the Centers for Disease Control and Prevention (CDC) to caution Americans against the drug. 

Between 2000 and 2013, there were just 11 calls made to poison control centers around the US about tianeptine.

Tianeptine, often sold as Stablon, or as a $30 nootropic, has opioid-like effects and there has been a surge in overdoses on the unapproved antidepressant, according to a new CDC report 

But in the three years since, the CDC has logged 20 times as many cases of overdoses on the drug.  

In that most recent period, there have been 207 cases reported to poison control centers, enough to make the CDC worried that tianeptine use is a trend.

The drug was developed and made it through phase I clinical trials in 2009 in both the US and Belgium, with the intent to treat major depressive order, but by 2012 work on it had been abandoned and it was never approved by the US Food and Drug Administration (FDA). 

Tianeptine, often sold as Stablon, is an atypical antidepressant prescribed in Europe, Asia and Latin America, where it has helped some patients but is far from a first-line treatment. 

Its unapproved status hasn’t stopped distributors from selling it to Americans online, where a 2g jar can be purchased for $30. 

It has intermittently attracted a following people taking a DIY approach to treating their mental health, with mixed results. It is often marketed as a ‘nootropic’ or cognitive enhancement drug, but its effects can be serious.  

Like the addiction treatment and withdrawal drug, buprenorphine, tianeptine is an opioid receptor agonist, but not a full one.

It activates two of the three opioid receptors in the brain, producing some of the same effects as full opioid agonists like heroin and Oxycontin, but less intensely. 

Buprenorphine does not activate these receptors fully enough to create a high, but research suggests that tianeptine does. 

Users have caught on to that, taking it recreationally and combining it with other drugs for added euphoric effects. 

Taking too much can turn tianeptine toxic and has similar effects on the heart and blood vessels, brain and gastrointestinal system that poison control centers see with opioids. 

There have even been tianeptine overdose deaths, according to the CDC, and many patients even experience withdrawal symptoms like they might from heroin or prescription painkillers. 

Naloxone works well to reverse the effects, but the CDC hopes to get ahead of tianeptine use before more overdoses occur, especially among former opioid users, whom its report says are especially at risk for misusing alternatives. 

‘In light of the ongoing US opioid epidemic, any emerging trends in drugs with opioid-like effects raise concerns about potential abuse and public health safety,’ the agency wrote.  



Read more at DailyMail.co.uk


Comments are closed.